New safety alert for co-prescribing opioids and gabapentinoids

Gabapentinoids and opioids are commonly co-prescribed, whether to treat acute pain post-surgery or to address chronic pain. Here’s how to mitigate risk when these medicines are combined. 

The use of pregabalin for neuropathic pain has increased since it was subsidised for this indication by the Pharmaceutical Benefits Scheme in 2013, jumping from 13 per 10,000 prescriptions in 2012–2013 to 104 per 10,000 prescriptions in 2017–2018.

Pregabalin is commonly co-prescribed with opioids (38.1% of patients) and this combination is something pharmacists from a range of practice settings will encounter, said hospital pharmacist Hannah Knowles MPS.

‘While it is acknowledged that pregabalin is more effective than opioids for the use of neuropathic pain, the evidence for its opioid sparing activity is conflicting,’ she said. 

Now, medical bodies such as the Royal Australasian College of Surgeons (RACS), along with Safer Care Victoria and the Medicine and Technology Unit of the Western Australia Department of Health, have issued safety warnings about this drug interaction.

The RACS highlighted a fatal incident where a patient was prescribed pregabalin combined with opioids after minor foot surgery. The patient, who had existing comorbidities, was found unresponsive and unable to be resuscitated 10 hours later.

Safety risks

The combination of gabapentinoids and opioids can lead to central nervous (CNS) system depression. 

‘In extreme circumstances, the [patient] could experience deep sedation [followed by] respiratory depression,’ Ms Knowles told Australian Pharmacist.

There are numerous factors that place some individuals at higher risk of medicine misadventure or drug-induced death, said Nicolette Ellis MPS, Senior Clinical Pharmacist for Beyond Pain. 

This includes those over the age of 65, patients with renal impairment or other comorbidities such as respiratory and mental health conditions, sleep apnoea, obesity, and a history of substance use disorder.

‘Those who use other substances such as alcohol or illicit drugs, a polydrug mix with other sedative medicines (particularly benzodiazepine and/or z-drugs), or who are prescribed high doses of pregabalin and/or opioids [are also at risk],’ Ms Ellis said.

When combining gabapentinoids and opioid therapies, there is no dose that is considered ‘safe’.

‘Patients who are co-prescribed opioids with other sedative medicines are recommended to maintain their total oral morphine equivalent dose below 50 mg daily,’ Ms Ellis said. 

‘The combination of these medicines always poses a risk of potential harm, [so] both agents should be prescribed at the lowest possible effective dose, and patients should be closely monitored.’

When patients begin using this combination in the community, pharmacists should also ensure slow titration of medicines, Ms Knowles added.

Patient screening and education

It is important to screen patients for comorbidities when dispensing these medicines, Ms Knowles said.

Pharmacists should also identify any other medicines the patient is on that cause CNS depression and might put them at higher risk. This includes benzodiazepines, z-drugs, tricyclic antidepressants, SNRIs like duloxetine or sedating antihistamines.

‘If you practice in a state that has real-time prescription monitoring (RTPM), [you] must check the patient’s record,’ Ms Ellis added. 

There is also a role for pharmacists in educating patients and their families about the risks of taking these medicines together, Ms Knowles said.

Sedation is the first warning sign before people stop breathing, along with shortness of breath and slow, shallow breathing.

‘If someone is difficult to rouse, I would [advise] seeking medical attention,’ Ms Knowles added.

In a community setting, pharmacists should warn patients about the risk of using gabapentinoids and opioids when they are unwell, for example if they have a respiratory illness or an infection.

As pregabalin is renally cleared, a decrease in kidney function due to dehydration or acute illness can put people at higher risk of misadventure due to accumulation, Ms Knowles said.

The fatal incident highlighted by the RACS involved the use of intravenous opioids and a patient-controlled analgesia pump. It is a reminder of the importance of identifying patient risk factors and monitoring patients closely within the hospital setting post-surgery.

Intravenous opioids increase the risk of respiratory depression, so a review of all sedating medications and ensuring patients are on oxygen where appropriate is essential, Ms Knowles said.

Medicine consultations and reviews

Medicines like pregabalin and opioids should never be ‘set and forget’, said Ms Ellis. 

‘We should be setting expectations with patients that we need to validate efficacy and review  regularly,’ she said.

Ms Ellis suggests the ‘BRAN’ (Benefits, Risks, Alternatives, Nothing) decision-making model. 

This means discussing the benefits of the medicine, the risks or adverse effects, identifying any alternatives or deciding whether maintaining the current treatment is the best option.

If there is intentional overuse of the medicines, Ms Ellis suggests the three-step model ‘Ask, Advise, Help’. 

This entails asking about and assessing the behaviour, and providing relevant, non-judgmental advice, along with practical support, follow-up and referral.

Patients with chronic pain, many of whom take gabapentinoids combined with opioids, are often open to consultations as they have exhausted all other avenues, said GP Pharmacist Deborah Hawthorne MPS.

This gives her the opportunity to discuss their medicine and pain history at length.

‘I look at each of their medicines and find out what they’re taking prescription-wise for pain, but also what they’re on over-the-counter, because there is often an NSAID or paracetamol involved,’ she said. 

‘I go through why they’re taking these medicines, when the pain started, and what sort of pain it is.’ 

Ms Hawthone also identifies when the medicines were started, the last time they increased or decreased their dose, and if that was effective. 

‘I always use that as an opportunity to see whether those agents are appropriate for the type of pain that they have,’ she added. 

Patients who have chronic pain often take three or more agents, Ms Hawthorne said, so an in-depth medicine review is required.

‘You need to understand how the person feels about each of those medicines,’ she said. 

Identifying the patient’s relationship to their medicines allows pharmacists to see what can be tweaked or changed.

‘If it’s not working, we need to do something,’ Ms Hawthorne added. 

Addressing concerns with prescribers

After establishing the indication of use, benefits of therapy, screening for potential adverse effects or risk of harm, and reviewing RTPM if possible, pharmacists should discuss any concerns they have with prescribers.

It’s important to remain positive and emphasise the shared common ground, which is a positive patient outcome, Ms Ellis said. 

‘Relay the background information you have established, and [explain] that you would like to discuss some options to minimise medicine-related risks,’ she said.

‘Negotiate with the prescriber what those strategies might be and always try to provide solutions like naloxone therapy, MedsChecks, home medicines reviews or staged supply.’ 

These conversations are also an opportunity to discuss clinical misconceptions.

‘Pregabalin continues to be prescribed for chronic pain conditions where there is no or limited evidence, such chronic back pain, sciatica, fibromyalgia and complex regional pain syndrome,’ Ms Ellis said. 

Tapering advice

Patients tapering off long-term opioids used for chronic pain are at a higher risk of overdose and mental health crisis, Ms Ellis said. 

‘The limited research we have reviewing the deprescribing of opioids shows that patients are at a higher risk of medicine misadventure or drug-induced death when tapering or reducing opioids, rather than continuing the opioid at the same dose,’ she said. 

When there is ‘cumulation’ of adverse effects such as sedation or breathing difficulties, many patients are open to deprescribing or reducing their dose of pregabalin, Ms Hawthorne said.

‘Pregabalin is probably an easier agent to [reduce], if they are open to it, especially if they talk about confusion, drowsiness and [difficulty] waking up in the morning,’ she said.

When tapering off pregabalin, patients could start by cutting down their dose by 75 mg every couple of weeks, Ms Hawthorne suggested. But pharmacists should check in at each interval before the next reduction.

‘Just find out how they’re going, because it’s hard when you’ve been on these medicines long term,’ she said. ‘You never know how your body’s going to react.’